Tornadoes · United States · North Carolina · 2006

F0 tornado, Bethel, North Carolina, May 14, 2006

This F0 tornado ran 0.1 miles across Pitt County on May 14, 2006, touching down at 8:25 PM EDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 14, 2006
Touchdown
8:25 PM EDT (00:25 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Pitt County
Touchdown point
35.800, -77.380
Lift-off point
35.800, -77.380
Record number
547

What the Weather Service recorded

Public reported brief tornado along Highway 64 near Bethel.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the tornado touched down at May 14, 4:21 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 14, 4:21 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...NUMEROUS THUNDERSTORMS
DEVELOPED ACROSS THE NORTHERN PORTION OF THE CWA SINCE LATE
MORNING ALONG A WARM FRONTAL BOUNDARY AND HAVE PRODUCED HAIL UP TO
PENNY SIZE. ADDITIONALLY...MORE THUNDERSTORMS HAVE MOVED INTO
THE CWA FROM THE WEST OVER THE PAST COUPLE HOURS. SOME OF THESE
STORMS HAVE HAD A HISTORY OF PRODUCING HAIL TO 2 INCHES AND EVEN A
FEW TORNADOES ACROSS CENTRAL NC. A TORNADO WATCH WILL CONTINUE
ACROSS CENTRAL AND EASTERN NC UNTIL 10 PM.

THE BEST DYNAMICS WILL MOVE EAST OF THE AREA AFTER 10 PM AND WITH
THE LOSS OF DIURNAL HEATING...THE SEVERE THUNDERSTORM ACTIVITY
SHOULD SUBSIDE. HOWEVER THE UPPER LOW WILL MOVE LITTLE
OVERNIGHT...REMAINING NEAR NRN KY...AND THE SURFACE FRONT WILL
STALL OVER EASTERN NC CONTINUING SHOWERS AND THUNDERSTORMS CHANCES
INTO MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...THE UPPER LOW BEGINS TO
QUICKLY LIFT INTO NEW ENGLAND MONDAY NIGHT AND THE SURFACE FRONT
WILL PUSH OFFSHORE...HOWEVER THE UPPER TROUGH AXIS WILL REMAIN OVER
THE APPALACHIANS KEEPING THE REGION UNDER CYCLONIC FLOW ALOFT AND
SLIGHTLY BELOW AVERAGE TEMPERATURES. ANOTHER UPPER LOW WILL SLIDE
SWD TO THE NRN GREAT LAKES LATE IN THE WEEK WITH A COLD FRONT
MOVING ACROSS THE STATE WITH RAIN CHANCES INCREASING OVER THE
WEEKEND.

&&

.AVIATION...CONVECTION MOVING THROUGH THE RGN EARLY THIS EVENING
SHOULD PRODUCE MVFR CIGS AND VSBYS WITH ISOLATED IFR CONDITIONS.
THESE CONDITIONS SHOULD NOT PERSIST FOR LONG THOUGH AS CONVECTION
PUSHES THROUGH THE RGN. ANOTHER AREA OF CONVECTION IS LIKELY LATER
AS A COLD FRONT MOVES THROUGH THE RGN TONIGHT. WINDS BEHIND THIS
FRONT DO NOT APPEAR VERY STRONG SO SOME FOG POSSIBLE LATE TONIGHT
AND EARLY MONDAY WITH MVFR VSBYS LIKELY.

&&

.MARINE...BUOY DATA MISSING FOR MOST OF THE DAY BUT ONCE IT
STARTED FLOWING AGAIN NOTED THAT WINDS AND SEAS WERE A BIT HIGHER
THAN ORIGINALLY FORECAST. THINK THIS IS POTENTIALLY A PROBLEM
AGAIN TONIGHT AND MONDAY AS COLD FRONT SLOWLY MOVES INTO THE RGN
FROM THE WEST. LOOK FOR GRADIENT TO INCREASE MORE ALONG THE LINES
OF NAM WINDS TONIGHT SO HAVE BUMPED WINDS UP FROM PREVIOUS
FORECAST. HAVE ALSO GONE WITH HIGHER SEAS INITIALLY THAN WW3 BASED
ON WINDS BEING A BIT STRONGER THAN GFS FORECAST. THIS THROWS US
INTO SCA CRITERIA FOR ALL THE COASTAL WATERS BY LATE THIS EVENING
OR OVERNIGHT. WINDS ACROSS THE FAR NRN WATERS LIKELY TO DECREASE
FASTER MONDAY THAN OTHER AREAS AND OFFSHORE FLOW WILL RESULT IN
DECREASING SEAS SO WILL DROP SCA THERE DURING THE DAY MONDAY.

SCA CONDITIONS WILL PERSIST LONGER FROM OREGON INLET
SOUTH...FALLING BELOW SCA CRITERIA FROM LOOKOUT SOUTH MONDAY
AFTERNOON THEN HANGING ON FROM OREGON INLET TO LOOKOUT UNTIL
TUESDAY AFTERNOON. WENT A LITTLE HIGHER THAN GFS WINDS FOR THESE
AREAS THROUGH THE ENTIRE TIME FRAME GIVEN PRESENCE OF COLD FRONT.
ALSO WENT ABOUT A FOOT ABOVE WW3 GUIDANCE THROUGH TUESDAY AFTERNOON.

FORECAST IS MORE IN LINE WITH GFS SOLUTION AFTER TUESDAY WITH WW3
USED AS A GUIDE FOR SEAS. WINDS AND SEAS SHOULD BEGIN TO DECREASE
LATE TUESDAY INTO WEDNESDAY THEN SLOWLY INCREASE AGAIN BY FRI
AHEAD OF NEXT COLD FRONT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ152-154-156 FROM 11 PM SUNDAY TO 2
     PM TUESDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ150 FROM 2 AM MONDAY TO 11 AM
     MONDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ158 FROM 5 AM MONDAY TO 2 PM
     MONDAY.
&&

SEK/MLF
Hazardous weather outlook, May 14, 4:30 AM EDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 AM EDT SUN MAY 14 2006

NCZ029-044>047-079>081-090>094-104-150830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-OUTER BANKS HYDE-
430 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING
THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS
TODAY. THE PRIMARY THREATS FROM THE STORMS WILL STRONG DAMAGING
WINDS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

AMZ130-135-150-152-154-156-158-170-150830-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-
430 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING
THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS
TODAY. BOATERS SHOULD EXPECT STRONG GUSTY WINDS AND ROUGH SEAS IN
AND NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

NCZ095-098-103-150830-
CARTERET-ONSLOW-OUTER BANKS DARE-
430 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING
THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS
TODAY. THE PRIMARY THREATS FROM THE STORMS WILL STRONG DAMAGING
WINDS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Local storm report, May 14, 4:58 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
458 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             COLUMBIA                35.92N 76.25W
05/14/2006  M0.75 INCH       TYRRELL            NC   LAW ENFORCEMENT

            REPORTED BY THE COUNTY 911 CENTER

&&

KLAWS
Local storm report, May 14, 5:02 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
502 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             7 WSW COLUMBIA          35.88N 76.37W
05/14/2006  M0.88 INCH       TYRRELL            NC   TRAINED SPOTTER

            CORRECTED, REPORT IS FROM TYRRELL COUNTY

&&

KLAWS
Special weather statement, May 14, 5:19 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 PM EDT SUN MAY 14 2006

NCZ047-103-142215-
OUTER BANKS DARE-MAINLAND DARE-
519 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 615 PM EDT...

AT 519 PM EDT...THERE WERE STRONG THUNDERSTORMS 11 MILES SOUTHWEST OF
DUCK...OR ABOUT 11 MILES SOUTH OF GRANDY...MOVING NORTHEAST AT 40
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DUCK AT 530 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE SOUTHERN SHORES.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Local storm report, May 14, 5:36 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
536 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          8 ENE ROPER             35.92N 76.49W
05/14/2006                   WASHINGTON         NC   LAW ENFORCEMENT

            PUBLIC REPORTED POSSIBLE TORNADO, DAMAGE TO SEVERAL TREES
            AND A HOUSE

&&

KLAWS
Local storm report, May 14, 6:26 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
626 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          6 NW CRESWELL           35.93N 76.47W
05/14/2006                   WASHINGTON         NC   EMERGENCY MNGR

            POSSIBLE TORNADO IN PEA RIDGE. EIGHT LARGE TREES
            UPROOTED. STRUCTURAL DAMAGE TO MOBILE HOME AND OUT
            BUILDING. UPDATE TO PRIOR REPORT PROVIDED BY EM.

&&
Local storm report, May 14, 6:54 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
654 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     SCUPPERNONG             35.91N 76.46W
05/14/2006  E60 MPH          WASHINGTON         NC   TRAINED SPOTTER

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Newport, NC (KMHX), 00:00Z

0.4 hours before the tornado, 122 km from the path. May 15, 2006.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 113 joules per kilogram, CIN -155, lifted condensation level 1231 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 00:00Z on 2006-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 255 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-155 J/kg
Surface CAPE
744 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

Newport, NC (KMHX), 12:00Z

11.6 hours after it, 122 km from the path. May 15, 2006.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 121 joules per kilogram, CIN -36, lifted condensation level 888 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 12:00Z on 2006-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 65 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
67 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Pitt-Greenville_aprt (PGV), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Raleigh/Durham radar (KRAX), 101 km away, was scanning. The volume nearest the touchdown began at 00:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of May 14, 2006

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 142:49 PM EDTF1Cabarrus, NC0.250$10,000
May 143:50 PM CDTF0Williamson, TX0.270
May 145:06 PM EDTF0Washington, NC1.025$10,000
May 144:40 PM CDTF0Brazoria, TX1.030$10,000
May 145:40 PM EDTF1Darlington, SC0.6151$400,000
May 145:55 PM EDTF1Florence, SC0.315$250,000
May 146:10 PM EDTF0Durham, NC0.550
May 146:43 PM EDTF0Franklin, NC0.550
May 147:00 PM EDTF2Florence, SC0.6150$1.3 million
May 147:15 PM EDTF0Nash, NC1.0100
May 147:42 PM EDTF0Berkeley, SC0.125$1,000
May 147:45 PM EDTF1Lee, NC1.5100
May 148:46 PM EDTF0Martin, NC0.125
May 148:48 PM EDTF1Charleston, SC1.8175
May 149:25 PM EDTF1Tyrrell, NC2.0150$70,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.